Alert archive / Utah / Special Weather Statements in 2021
Special Weather Statement, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this special weather statement at Sep 27, 2021, 6:10 PM MDT for Kane County, Utah. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 27, 2021, 6:10 PM MDT (00:10 UTC)
- Expired
- Sep 27, 2021, 6:45 PM MDT
- In force
- 35 min
- Issued by
- NWS Salt Lake City, UT
- Hail
- 0.75 in
- Wind
- 30
County Kane County, UT
The radar
The Cedar City radar (KICX), 69 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 849 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
149 WWUS85 KSLC 280010 SPSSLC Special Weather Statement National Weather Service Salt Lake City UT 610 PM MDT Mon Sep 27 2021 UTZ128-280045- South Central Utah UT- 610 PM MDT Mon Sep 27 2021 ...A strong thunderstorm will impact portions of southwestern Kane County through 645 PM MDT... At 607 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles east of Kanab, moving south at 10 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Kanab. This includes US Route 89 between mile markers 46 and 64. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning and heavy rain is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3716 11251 3717 11221 3700 11220 3700 11254 TIME...MOT...LOC 0007Z 009DEG 8KT 3709 11235 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH $$ LC
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Sep 27, 3:49 PM MDT, 2 hours 21 minutes earlier.
Area forecast discussion, Sep 27, 3:49 PM MDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 349 PM MDT Mon Sep 27 2021 .SYNOPSIS...A cut-off upper level low will gradually shift eastward across the Desert Southwest today. A strong cold front will cross the state Tuesday into early Wednesday bringing unsettled conditions and much colder temperatures. A gradual warming trend is expected Thursday into next weekend. && .SHORT TERM (Through 12Z/6AM MDT Thursday)... A closed upper level low can be seen centered over eastern New Mexico early this afternoon, while a neutrally tilted trough approaches the PacNW region. Much of northern Utah remains sandwiched in a col, or a region of relative lull, in between these two features. The northern fringes of deeper moisture are sufficient enough across southern Utah this afternoon to aid in the development of isolated to widely scattered shower and thunderstorm activity, when combined with the aid of terrain and daytime heating. Showers and thunderstorms are drifting ever so slowly off to the south and west early this afternoon, and a heavy rainfall threat remains possible under the strongest cores. Gusty outflow winds will also remain a threat with any shower and thunderstorm activity. CAPE values are modestly higher when compared to yesterday, owing to slightly better moisture quality. Given the weakly sheared environment, updraft maintenance will remain a challenge once convection propagates off of terrain, except where cold pools briefly combine. Given increasingly large- scale lift owing to the approaching trough, shower and thunderstorm activity may have some semblance of staying power, and may persist until closer to midnight if not just beyond, while exhibiting gradual weakening. Meanwhile, an approaching low pressure trough will continue to propagate eastward across the Northern Rockies through Tuesday. This will drag an attendant surface front across northern Utah and SW Wyoming during the morning. The front will continue to sag southward through the day, clearing central Utah during the evening, and finally crossing southern Utah by late Wednesday morning. As the trough axis crosses the Northern Rockies, it will begin to shear out, and as such the most robust dynamics to help force precipitation with it. An exception will be a trailing shortwave and jetlet which are forecast to dive into southern Nevada by late-day Tuesday and track eastward across southern Utah through Wednesday. These features will interact with the antecedent frontal boundary and aid in the development of showers across central Utah as we head through Tuesday morning, and especially by afternoon. Lingering instability will aid in the development of isolated showers as well. The leading edge of this activity will slowly sag southward through southern Utah Tuesday night. With the combination of the slowed forward progression of the front and dynamics associated with the trailing trough features, shower generation is expected to continue Wednesday, mainly along and south/east of an Evanston to Provo to Beaver to St. George line. This activity should gradually diminish Wednesday night with the loss of both daytime heating and dynamics. Temperatures will drop about 10 degrees from today to Wednesday behind the front, and 10 to 20 degrees across northern Utah behind the front. Temperatures will be cold enough to promote frost and freeze conditions in many northern valleys and high elevation valleys both Wednesday and Thursday morning. This may necessitate a freeze headline for the Cache Valley both mornings. Temperatures should remain sufficiently warm to prevent frost in the SLC metro as well as the Utah valley. Flow throughout much of the column will gradually become southwesterly in the pre-frontal airmass, and a consequence of this will be gradually increasing smoke concentrations across central and northern Utah per the HRRR smoke model. Smoke concentrations are forecast to gradually lessen through Tuesday afternoon in the post-frontal northwesterly flow-driven airmass. .LONG TERM (After 12Z/6AM MDT Thursday)... As the trough axis moves east of the forecast area, models indicate a high likelihood that the southern edge will split and form a closed low over the Arizona/New Mexico border by Friday morning. While models are uncertain as to the depth and progression of the cutoff low, what is clear is that this feature should remain far enough east that little moisture will be advected into the region under its influence. Thus, PoPs are appropriately low, with a slight chance of mountain showers in the southeastern portion of the forecast area Thursday through Saturday afternoons. No accumulating precipitation is expected and increased cloud cover with virga is more likely than any impactful weather. Temperatures will rebound slowly from the chilly departures from normal on Wednesday, and this slight warming trend will continue throughout the weekend. This trend will take daytime highs from around 5-10 degrees below normal on Thursday to near normal by the start of next week. The overwhelming consensus is that ridging will return to the Great Basin by Sunday, which would bring dry conditions and warming temperatures across the forecast area. There is the potential for precipitation chances to increase with a developing trough to the north of the forecast area by late Sunday or early Monday. At this time, this solution is a very low probability outcome, with few enough members onboard that there is no notable signature in the ensemble forecast clusters. However, this will be a feature to watch as the pattern appears to remain active beyond the extended forecast period. && .AVIATION... KSLC...Northwest winds are expected to switch to the southeast around 03Z. Clouds will be increasing going into Tuesday with a cold front approaching. That front is expected to move through around 14Z, switching winds back to northwest. Gusts over 25 knots are expected after the front moves through. This will be a relatively dry front, with only an isolated rain shower expected through 03Z. REST OF UTAH AND SOUTHWEST WYOMING...A cold front moving through southwest Wyoming and northern Utah Tuesday morning will result in gusty northwest winds reaching over 25 knots. Ahead of the front, southwest winds gusting over 20 knots are expected in southern Utah Tuesday afternoon. Largely dry conditions are expected through the day. Later Tuesday into Wednesday, scattered rain showers are expected for southwest Wyoming and much of Utah. && .FIRE WEATHER...An area of low pressure will continue slowly drift northward from the four-corners into Colorado through tomorrow. Increasing humidity is expected across the southern third of Utah associated with this system through this time. Expect showers and thunderstorms to develop this afternoon and evening and tend to move toward the south to southwest. Given the relatively dry low levels, gusty and erratic microburst winds will be possible along with isolated locally heavy rain under the strongest of the storms. A strong cold front will cross the state from the northwest to southeast Tuesday into early Wednesday. This cold front will bring unsettled conditions to Utah Tuesday into Wednesday, with isolated to scattered showers expected to develop in association with the front. Precipitation will develop gradually through the late morning hours with precipitation becoming most widespread by Tuesday afternoon. The best chance of precipitation during this time is expected within a NE-SW oriented corridor from the Unitas SW to near Callao and from Enterprise east to near Hanksville. The southern edge of the band of showers will gradually sink southward Tuesday evening and overnight while remaining in place farther north. Drier air will gradually filter southward by late Wednesday, ending precipitation chances from north to south. Temperatures will cool 10-20 degrees from today to Wednesday behind the front and will remain below normal through Friday. Snow levels will lower sufficiently across the northern and central mountains for light snow accumulations Tuesday night into Wednesday, particularly in the High Uintas. Breezy southwest winds ahead of the front will quickly turn to the northwest behind the front. An isolated shower or thunderstorm will remain possible across portions of southern and eastern Utah during the Thursday-Saturday timeframe as modest lingering moisture combines with a couple of weak, passing disturbances. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && ADeSmet/Wessler/Wilson For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
In the hours before
Special weather statement, Sep 27, 6:10 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 610 PM MDT Mon Sep 27 2021 UTZ128-280045- South Central Utah UT- 610 PM MDT Mon Sep 27 2021 ...A strong thunderstorm will impact portions of southwestern Kane County through 645 PM MDT... At 607 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles east of Kanab, moving south at 10 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Kanab. This includes US Route 89 between mile markers 46 and 64. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning and heavy rain is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3716 11251 3717 11221 3700 11220 3700 11254 TIME...MOT...LOC 0007Z 009DEG 8KT 3709 11235 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH LC
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 7:59 PM MDT | Special Weather Statement | SLC | Iron | 46 min |
| Sep 28, 10:46 AM MDT | Wind Advisory | SLC | Box Elder, Salt Lake, Tooele, Utah | 10 hr |
| Sep 28, 3:10 PM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
Nearby
Special Weather Statements in Utah, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.